Medical questions & health advice by board certified doctors
"Could my anti-depressant be making me thirsty all the time?"
I take prozac to control my OCD. Just recently started and its been like 3 months. I feel thirsty all the time since I started taking it, like I can't have enough water! Are the two things connected or is my dry mouth being caused by something else?
Prozac is an antidepressant drug from a family of drugs known as a selective serotonin reuptake inhibitor. It is useful in the treatment of anxiety, depression and OCD. It certainly is not free of side effects and the most commonly noted side effects include nausea, sleepiness or drowsiness, decreased libido, weakness, changes in appetite and finally, dry mouth. Therefore it is important to stay hydrated and drink plenty of water and sugar-free drinks to quench your thirst. It is also important to minimize the consumption of caffeine, tea and other sodas. It is definitely very important for you to make an appointment with your primary care physician to discuss your symptoms. While it is possible for Zoloft to be causing your symptoms, it is important to rule out other reasons, for example, dehydration as the cause of your thirst. Sometimes, nerve damage, recent chemotherapy, significant diarrhea, vomiting, fevers, smoking or tobacco use can be responsible for your dry mouth. In addition, old age, and health conditions like diabetes maybe responsible for your symptoms. Your doctor will be able to ask relevant questions about your drug and past medical history, review your medications, and after physical examination, provide a treatment plan for your specific symptoms, based on your clinical picture.
Need more info?See a psychiatrist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.